Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 167, NWS Blacksburg, VA

May 24, 20116 counties in Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 2011, 9:56 AM EDT for 6 counties in Virginia; Mercer County, West Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 9:56 AM EDT (13:56 UTC)
Expired
May 24, 2011, 10:45 AM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bland County, VA, City of Radford, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 9:56 AM EDTHAIL 0.754 W Bluefield, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS51 KRNK 241356
SVRRNK
VAC021-071-121-155-185-750-WVC055-241445-
/O.NEW.KRNK.SV.W.0167.110524T1356Z-110524T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 AM EDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
  NORTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  CITY OF RADFORD IN SOUTHWEST VIRGINIA
  SOUTHERN GILES COUNTY IN SOUTHWEST VIRGINIA
  NORTHERN BLAND COUNTY IN SOUTHWEST VIRGINIA
  WESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 1045 AM EDT.

* AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR BOISSEVAIN...OR NEAR BLUEFIELD...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLUEFIELD...
  BLUEFIELD...
  ROCKY GAP...
  WHITE GATE...
  POPLAR HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3723 8152 3726 8150 3728 8142 3731 8140
      3733 8138 3738 8135 3732 8044 3731 8043
      3707 8045 3720 8156 3722 8156
TIME...MOT...LOC 1355Z 275DEG 43KT 3725 8127

$$

WP
3 follow-up statements
941 
WWUS51 KRNK 241417
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1017 AM EDT TUE MAY 24 2011

VAC021-071-121-155-185-750-WVC055-241445-
/O.CON.KRNK.SV.W.0167.000000T0000Z-110524T1445Z/
PULASKI VA-TAZEWELL VA-CITY OF RADFORD VA-GILES VA-BLAND VA-
MONTGOMERY VA-MERCER WV-
1017 AM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT
FOR THE CITY OF RADFORD... SOUTHERN MERCER...WESTERN MONTGOMERY...
NORTHERN BLAND...SOUTHERN GILES...NORTHEASTERN TAZEWELL AND NORTHERN
PULASKI COUNTIES...

AT 1012 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROCKY GAP...MOVING
EAST AT 45 MPH.

IN ADDITION...OTHER STORMS LOCATED NEAR BOISSEVAIN WILL BE CAPABLE 
OF PRODUCING DAMAGING WINDS AS THEY MOVE EAST TOWARD BLUEFIELD.

LOCATIONS IMPACTED INCLUDE...
  WHITE GATE...
  THESSALIA...
  POPLAR HILL...
  PARROTT...
  MC COY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3723 8152 3726 8150 3728 8142 3731 8140
      3733 8138 3738 8135 3732 8044 3731 8043
      3707 8045 3720 8156 3722 8156
TIME...MOT...LOC 1414Z 274DEG 40KT 3724 8102

$$

WP
749 
WWUS51 KRNK 241428
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 AM EDT TUE MAY 24 2011

VAC021-071-121-155-185-750-WVC055-241445-
/O.CON.KRNK.SV.W.0167.000000T0000Z-110524T1445Z/
PULASKI VA-TAZEWELL VA-CITY OF RADFORD VA-GILES VA-BLAND VA-
MONTGOMERY VA-MERCER WV-
1028 AM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT
FOR THE CITY OF RADFORD... SOUTHWESTERN MERCER...WESTERN
MONTGOMERY...NORTHERN BLAND...SOUTHERN GILES...NORTHEASTERN TAZEWELL
AND NORTHERN PULASKI COUNTIES...

AT 1026 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MECHANICSBURG...OR 10 MILES SOUTHEAST OF ROCKY GAP...
MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  MECHANICSBURG...
  WHITE GATE...
  POPLAR HILL...
  DUBLIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3723 8152 3726 8150 3728 8142 3733 8134
      3730 8098 3732 8044 3731 8043 3707 8045
      3720 8156 3722 8156
TIME...MOT...LOC 1429Z 267DEG 36KT 3716 8090

$$

WP
599 
WWUS51 KRNK 241442
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 AM EDT TUE MAY 24 2011

VAC021-071-121-155-185-750-WVC055-241452-
/O.EXP.KRNK.SV.W.0167.000000T0000Z-110524T1445Z/
PULASKI VA-TAZEWELL VA-CITY OF RADFORD VA-GILES VA-BLAND VA-
MONTGOMERY VA-MERCER WV-
1042 AM EDT TUE MAY 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RADFORD...
SOUTHWESTERN MERCER...WESTERN MONTGOMERY...NORTHERN BLAND...SOUTHERN
GILES...NORTHEASTERN TAZEWELL AND NORTHERN PULASKI COUNTIES EXPIRES
AT 1045 AM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

HOWEVER...SCATTERED STRONG THUNDERSTORMS CAN BE EXPECTED THIS 
MORNING WITH HEAVY RAINS...GUSTY WINDS...SMALL HAIL AND FREQUENT 
LIGHTNING FROM TIME TO TIME.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
TUESDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3723 8152 3726 8150 3728 8142 3733 8134
      3730 8098 3732 8044 3731 8043 3707 8045
      3720 8156 3722 8156
TIME...MOT...LOC 1442Z 267DEG 36KT 3717 8074

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:06 AM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 24, 7:06 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 AM EDT TUE MAY 24 2011

.SYNOPSIS...
A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT
SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO
BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH
AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW
PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL
GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED
ROUNDS OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
OVERALL PERSISTENCE FORECAST CONTINUES TODAY WITH FOCUS FOR
CONVECTION MAINLY TIED TO UPSTREAM IMPULSES AND ABILITY OF
INSTABILITY TO OVERCOME BOUNDARY LAYER WESTERLY FLOW. HAVE SEEN
MAJORITY OF TSRA NOW PASS TO THE NW WITH INIT S/W ALONG THE OHIO
RIVER EARLY THIS MORNING. HOWEVER EXPECT MAY SEE A FEW MORE TRAILING
SHRA/-TSRA FORM TOWARD DAYBREAK OVER THE MOUNTAINS UNDER THIS FEATURE SO
LEAVING IN SOME LOW CHANCE POPS FAR WEST EARLY. NEXT S/W TROF NOW
OVER ARKANSAS OF MORE CONCERN LATER TODAY AS IT SLIDES ENE NEARING
THE WEST BY THIS EVENING. MODELS AGAIN STRUGGLING WITH PLACEMENT OF
BETTER LIFT WITH MOST WANTING TO RUN QPF ACROSS THE FAR NW WITH SOME
SPILLOVER INTO THE NORTHERN ZONES LATE IN THE DAY. HOWEVER LATEST
HRRR HAS SOME SHRA/TSRA MOVING ACROSS THE WEST EARLY IN THE
AFTERNOON BEFORE FADING IN DOWNSLOPE...WHILE THE LOCAL WRF MOST
AGGRESSIVE IN LIFTING AN AXIS OF DEEPER CONVECTION IN FROM THE
WEST/SW BY LATE IN THE DAY AS MIXING RELAXES AND DOWNSLOPE
WEAKENS. SINCE NOT CLEAR CUT AGAIN AND HAVE POTENTIAL FOR DEBRIS
CLOUDS TO ALSO CAUSE HEATING/INSTABILITY TO BE LESS...HAVE
CONTINUED HIGHER CHANCES WEST TODAY AND LIMITED THE SE TO ONLY
ISOLATED COVERAGE FOR NOW. AGAIN DECENT MID LEVEL WESTERLY
JET/SHEAR BRINGS THE THREAT FOR MULTICELL SVR POTENTIAL IF THE NAM
CAPES OF 1000+ J/KG ARE REALIZED SIMILAR TO MONDAY. THUS WILL KEEP
SVR MENTION IN THE HWO...IN LINE WITH THE LATEST SWODY1 WHICH
PAINTS MOST OF THE AREA IN SLIGHT RISK TODAY. DOWNSLOPE AND 85H
TEMPS NEARING +19C SOUTH AGAIN SUPPORT HIGHS CLOSE TO 90 SE IF CAN
STAY WITH MORE SUN. HOWEVER MOS HAS BEEN TOO WARM OF LATE ESPCLY
GIVEN DEBRIS CLOUDS SO STAYED CLOSER TO THE COOLER MET MOS TO SOME
DEGREE WHICH KEEPS THE FAR WEST IN THE 70S WITH 80S ALONG/EAST OF
THE BLUE RIDGE UNLESS INSOLATION IS MORE.

VORT DAMPENS AND PASSES TO THE EAST OVERNIGHT AHEAD OF THE
BACKDOORING COLD FRONT THAT SHOULD BE JUST NORTH OF THE AREA BY
MORNING. AGAIN BEST LIFT FOR TSRA OVER THE WEST PER BETTER LOW LEVEL
CONVERGENCE AND PERHAPS EAST/SE THIS EVENING WITH THE S/W REMNANT.
IN BETWEEN...LIKELY ISOLATED COVERAGE BLUE RIDGE GIVEN DOWNSLOPE AND
WEAK SUBSIDENCE. HOWEVER IF WESTERN CONVECTION ORGANZES MORE EARLY
ON THEN COULD SEE A CLUSTER OF STORMS MOVE OUT THRU THE BLUE RIDGE
SO SOMETHING TO WATCH. OTRW LOW CHANCE POPS THAT SHOULD DIMINISH
AFTER MIDNIGHT. LOW TEMPS SIMILAR TO THE PAST FEW NIGHTS WITH LOWS
MAINLY IN THE 60S UNDER DEBRIS CLOUDS WITH A FEW 50S IN THE VALLEYS
PENDING DEGREE OF FOG COVERAGE.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SUB-TROPICAL RIDGE WILL REMAIN OFF THE SOUTHEAST US COAST.
VERY WARM AND UNSETTLED WEATHER WILL CONTINUE ACROSS OUR REGION.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STORM
IN THE CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY
REMAINS OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES
ALONG WITH AFTERNOON HEATING CAPES AROUND 1000 J/KG ON VARIOUS
MODELS. SWODY2 HIGHLIGHTS THE POTENTIAL FOR SEVERE STORMS WITH MAIN
THREATS LARGE HAIL AND DAMAGING WINDS.

KEPT THE HIGHEST POPS ACROSS THE NORTH DUE TO TERRAIN FORCING AND
PROXIMITY TO THE BEST FORCING. PLAYED HIGH TEMPERATURES CLOSE TO
ADJMET WITH READINGS FROM AROUND 80 IN THE NORTHWEST TO NEAR 90
DEGREES IN THE SOUTHEAST. QUESTIONS ON WHETHER CONVECTION FORCES
BACKDOOR FRONT SOUTH AND HOW FAR WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT. WENT WITH MILD LOWS WEDNESDAY NIGHT FROM AROUND 60 DEGREES
TO THE MID 60S.

LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH
VALLEY ON THURSDAY WITH TRAILING FRONTAL BOUNDARY PUSHING EAST.
AIRMASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN UNSTABLE AND
FAVORABLE FOR SCATTERED DIURNAL AND MESOSCALE DRIVEN CONVECTION.
STORMS COULD AGAIN BE SEVERE OR HEAVY RAIN MAKERS WITH THE
POSSIBILITY OF LOCALIZED FLASH FLOODING..ESPECIALLY WITH THE GROUND
VERY WET FROM RECENT RAINS. HIGHS ON THURSDAY WILL VARY FROM THE
LOWER 80S IN THE MOUNTAINS TO THE LOWER 90S IN THE PIEDMONT.
SHORTWAVE MOVING ACROSS THE REGION WILL RESULT SCATTERED CONVECTION
WITH BEST CHANCES ACROSS THE NORTHWEST. LOWS THURSDAY NIGHT WILL
VARY FROM AROUND 60 TO THE MID 60S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
FRIDAY THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY PROGRESSIVE
FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF DISTURBANCES MOVING
THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR THE AREA...IN ADDITION
TO A DIURNAL CONVECTION PATTERN. THE RESULT WILL BE DAILY CHANCES OF
SHOWERS AND STORMS WITH PERIODS OF GREATER COVERAGE IN ASSOCIATION
WITH DISTINCT WAVES. A STRONGER WAVE GOES THROUGH OUR AREA DURING
THE SATURDAY INTO SATURDAY NIGHT TIME FRAME. THIS WAVE ALSO WILL
BRING A COLD FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER
HIGH PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
BRIEF VSBY REDUCTION IN FOG WILL CONTINUE AT KDAN/KLYH FOR ANOTHER
HOUR OR TWO BEFORE IFR/MVFR CONDITIONS MIX OUT TO VFR UNDER MID
AND HIGH CLOUDS THIS MORNING. ELSW LOOKING AT CONTINUED VFR EARLY
THIS MORNING WITH ONLY A PATCH OR TWO OF FOG AT KLWB.

AXIS OF DEEPER MOISTURE REMAINS TO THE WEST EARLY THIS MORNING
WITH ONE IMPULSE PASSING TO THE NW AND THE NEXT APPROACHING THE TN
VALLEY. THIS HAS CAUSED SHRA/TSRA TO DEVELOP JUST WEST OF THE
MOUNTAINS AND SHOULD SLIDE EAST AND LIKELY AFFECT THE WESTERN TAF
SITES THRU LATE MORNING OR EARLY AFTERNOON BEFORE THE SHRA FADES.
THIS NEXT IMPULSE TO THE SW WILL QUICKLY APPROACH FROM THE WEST
BY AFTERNOON SPREADING A CANOPY OF HIGH/MID CLOUDS ACROSS MUCH OF
THE AREA PER BUFKIT RAOBS. THIS IN COMBO WITH LOW LEVEL WESTERLY
FLOW MAY TEND TO HELP REDUCE WIDESPREAD CONVECTIVE COVERAGE THIS
AFTERNOON. THEREFORE AT THE PRESENT TIME...FLIGHT RESTRICTIONS TO
ANY PARTICULAR TERMINAL FORECAST POINT DUE TO CONVECTIVE ACTIVITY
IS TOO LOW TO WARRANT RESTRICTION TO VISIBILITY OR CEILING INTO
MVFR RANGE...BUT SOME WIDELY SCATTERED/ISOLATED RESTRICTIONS WILL
LIKELY OCCUR IN THE VICINITY OF THE STRONGER
SHOWERS/THUNDERSTORMS...ESPECIALLY AFTER REGENERATION OCCURS BY
LATER THIS AFTERNOON. LATEST LOCAL WRF AND THE HRRR MODELS HOWEVER
SHOW MORE OF A MCS TYPE FEATURE CROSSING FROM THE WEST BETWEEN MID
AFTERNOON AND EARLY EVENING SO ADJUSTED TIMING OF THE CB MENTION
IN THE CURRENT FORECAST.

LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED FOR THE
REST OF THE WEEK INTO SATURDAY. BROAD SOUTHWEST FLOW WILL RESULT IN DAILY
SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST NUMEROUS
IN THE MOUNTAINS. THEREFORE...WHILE PREDOMINATELY VFR WEATHER
SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH
DAY IN THE VICINITY OF THE STORMS...AS WELL AS AREAS OF LATE
NIGHT/EARLY MORNING MVFR FOG IN THE SHELTERED LOW LYING AREAS OF
THE PIEDMONT AND IN THE MOUNTAIN VALLEYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/MC
NEAR TERM...JH
SHORT TERM...KK
LONG TERM...DS/KK
AVIATION...JH/MC/WERT
Hazardous weather outlook, May 24, 4:06 AM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 AM EDT TUE MAY 24 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-250815-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
406 AM EDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 24, 8:58 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 AM EDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 NW NORTH WILKESBORO   36.18N 81.16W
05/23/2011  E0.75 INCH       WILKES             NC   TRAINED SPOTTER

            ALSO 53 MPH WIND GUST.

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:04 AM EDTSpecial Weather StatementRNKBath56 min
May 24, 2:15 AM EDTSpecial Weather StatementRNKBath60 min
May 24, 10:25 AM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell50 min
May 24, 10:47 AM EDTSpecial Weather StatementRNKMontgomery, City of Radford43 min
May 24, 11:01 AM EDTSpecial Weather StatementRNKSmyth, Wythe44 min
May 24, 11:27 AM EDTSpecial Weather StatementRNKGrayson, City of Galax48 min
May 24, 11:34 AM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Montgomery, Patrick, City of Martinsville56 min
May 24, 11:49 AM EDTSpecial Weather StatementRNKCarroll, Floyd, Patrick, City of Galax41 min
May 24, 12:02 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Henry, Patrick, City of Galax58 min
May 24, 12:12 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania36 min
May 24, 12:28 PM EDTSevere Thunderstorm WarningRNKFranklin, Halifax, Henry, Pittsylvania62 min
May 24, 12:47 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville58 min
May 24, 1:11 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania54 min
May 24, 1:51 PM EDTSpecial Weather StatementRNKHalifax39 min
May 24, 3:04 PM EDTSevere Thunderstorm WarningRNKCarroll56 min
May 24, 4:02 PM EDTFlash Flood WatchRNKBland, Smyth, Tazewell4 hr
May 24, 4:27 PM EDTSpecial Weather StatementRNKBland, Tazewell63 min
May 24, 4:31 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe59 min
May 24, 4:35 PM EDTAreal Flood AdvisoryRNKTazewell4 hr
May 24, 5:29 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Pulaski, Wythe, City of Galax61 min
May 24, 5:33 PM EDTSevere Thunderstorm WarningRNKGrayson57 min
May 24, 5:41 PM EDTSpecial Weather StatementRNKCraig, Giles, Montgomery, Roanoke, City of Salem49 min
May 24, 6:05 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Henry, Patrick, City of Martinsville55 min
May 24, 6:20 PM EDTFlash Flood WarningRNKCarroll, Floyd, Franklin, Grayson, Patrick, City of Galax5 hr
May 24, 6:22 PM EDTSevere Thunderstorm WarningRNKCarroll, Henry, Patrick53 min
May 24, 6:35 PM EDTSevere Thunderstorm WarningRNKPatrick55 min
May 24, 6:46 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania59 min
May 24, 7:10 PM EDTSpecial Weather StatementRNKGrayson, City of Galax50 min
May 24, 7:14 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville, City of Martinsville61 min
May 24, 7:38 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania52 min
May 24, 7:40 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, Pittsylvania65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.